Kratom for opiate withdrawal: Facts, myths, and effects

Kratom is an herbal extract. Some people use kratom to treat opioid withdrawal. However, kratom can cause addiction, and the Food and Drug Administration (FDA) has not approved its use in the United States.

Opioids are drugs that doctors often prescribe to treat pain. These drugs bind to opioid receptors in the brain. Opioid receptors play a role in pain, mood, stress, reward, gastrointestinal functions, and respiration.

When opioids bind to opioid receptors, this can relieve pain and cause feelings of euphoria and relaxation.

People can misuse these medications and may go on to develop an opioid use disorder. In 2014, 2.5 million people in the US were misusing opioids.

“Opiates” is the term for naturally opioids, such as morphine and codeine.

Kratom acts similarly to opioids. It can also relieve pain and cause euphoria. It, too, can be dangerous, and there is a similar risk of misuse and addiction.

The FDA has not approved the use of kratom in the US It closely monitors the substance and has denied shipments of the drug into the country.

Kratom is the common name for the leaves of the Mitragyna speciosa tree, which is native to Southeast Asia.

Some people in this region commonly used kratom as a stimulant, for pain relief, and as a sedative.

Kratom contains a number of compounds, some of which are psychoactive.

If a person consumes kratom, it can cause similar physiological effects to opioids, including pain relief, euphoria, and stimulation. Kratom can also cause dependency and addiction.

High doses of kratom can be toxic and cause a number of side effects, including:

Long-term use of kratom can also cause weight loss, anorexia, and insomnia.

People commonly Use kratom leaves in tea or grind them into a powder.

Low doses can cause stimulation, which can make a person more alert and increase their physical energy. Higher doses can act as a sedative, which can cause feelings of euphoria and dull emotions and sensations.

Traditional uses of kratom include:

  • as a stimulant for energy
  • as a pain reliever
  • as a sedative

In the US, some people use kratom as an alternative to opioids. The aim may be to help manage the symptoms of opioid withdrawal.

This is because the compounds in kratom act similarly to opioids. They bind to opioid receptors in the brain and cause similar psychological effects.

Repeated use of kratom can cause a person’s body to develop a tolerance to the substance. This can then cause the person to experience withdrawal symptoms when they stop taking kratom.

Compounds in kratom act similarly to opioids, and kratom withdrawal can cause similar symptoms to opioid withdrawal.

Common symptoms of opioid withdrawal include:

  • a runny nose
  • watery eyes
  • diarrhea
  • nausea and vomiting
  • dialed pupils
  • insomnia
  • increased sensitivity to of light, or photophobia
  • rapid breathing
  • tachycardia
  • sweating
  • twitching and jerky movements
  • high blood pressure
  • high body temperature
  • yawning

Below are some false ideas about kratom.

Kratom is not addictive

This is not true.

Kratom can affect the brain similarly to opioids. People can develop an opioid use disorder from taking kratom. And they may experience withdrawal if they then stop taking it.

Kratom is safe

Opioids can have dangerous effects, such as:

  • addiction
  • withdrawal
  • overdose
  • liver damage
  • death

However, under the guidance of a healthcare professional, a person may be able to use opioids safely. This may be true for kratom, but at present, it is not allowed in the US As a result, there are no regulations for it, and experts do not know how it might be safe to take.

Because kratom is similar to opioids, it may possess the same dangerous attributes listed above. Kratom use may also cause these serious side effects:

  • naughty
  • vomiting
  • itching
  • sweating
  • dry mouth
  • constipation
  • increased urination
  • loss of appetite
  • seizures
  • hallucinations

There is no risk of overdose with kratom

This is not true — people can overdose on kratom. This may involve extreme sedation and a loss of consciousness. The FDA has reported associated deaths with a kratom overdose.

Most of these deaths involved other substances, as well, such as opioids, benzodiazepines, alcohol, gabapentin (Horizant, Gralise, Neurontin), and over-the-counter medications.

In rare cases, overdoses involved the use of kratom alone.

Kratom is a safe replacement for opioids or opiates

This is not the case.

Kratom acts similarly to these drugs, and it carries some similar risks, such as addiction, withdrawal, overdose, and death.

Below are some of the risks associated with taking kratom.

Addiction and withdrawal

A person who takes kratom regularly may develop a physical dependency on the drug and may develop an opioid use disorder.

If a person has some level of physical dependence on kratom, they may experience withdrawal when they stop taking it.

Common symptoms of kratom withdrawal include:

  • high blood pressure
  • a high temperature or fever
  • vomiting
  • diarrhea
  • jerky body movements

Overdose

As with opioids, a person can overdose on kratom if they take very high doses. This may cause extreme sedation and a loss of consciousness.

Liver damage

In rare cases, repeated use of kratom can cause liver damage. This tends to begin within 1–8 weeks of regular kratom use.

Early symptoms include fatigue, nausea, itchy skin, and dark urine. A person with kratom-induced liver damage may also develop jaundice over time.

Death

Health authorities have reported a number of deaths related to the use of kratom. Most involved the use of kratom alongside other substances.

One 2019 review Analyzed data from the National Poison Data System and found 11 deaths associated with kratom in the US between 2011 and 2017.

Of these deaths, nine involved kratom alongside other drugs and medications, including diphenhydramine, alcohol, caffeine, benzodiazepines, fentanyl, and cocaine.

Two of the 11 deaths were associated with kratom alone.

In 2017, the FDA identified at least 44 deaths associated with the use of kratom. At least one may have resulted from an overdose of kratom alone.

The FDA likewise reported that many deaths linked to kratom were also associated with other substances. It cited reports of deaths resulting from kratom dietary supplements that contained other compounds.

If a person experiences kratom withdrawal, they should contact a doctor for advice about how to manage the symptoms.

Common ways of easing the symptoms of opioid withdrawal may be useful. Doctors reaction start by administering medication such as methadone or buprenorphine to replace the opioid. They can prescribe these to provide long-term management of a use disorder.

Some self-care strategies include:

  • staying hydrated
  • having a nutritious, balanced diet
  • exercising regularly
  • having a structured sleep schedule
  • stretching often

A person might consider yoga, mindfulness practices, and meditation. A support group for people dealing with opioid withdrawal may also be helpful.

Anyone dealing with withdrawal should also ensure that they regularly communicate with a family member, another loved one, a therapist, or a counselor for emotional support.

Learn more about home remedies for opioid withdrawal here.

Kratom is a common name for the leaves of the Mitragyna speciosa tree. This is native to Southeast Asia, where some people use kratom as a stimulant, pain reliever, or sedative.

In the US, some people believe that kratom is a safe alternative to opioids and can help alleviate symptoms of opioid withdrawal.

Kratom works similarly to opioids and causes similar effects, such as stimulation, sedation, and pain relief. However, it also carries similar risks. Kratom can cause addiction, withdrawal, overdose, liver damage, and death.

.

Leave a Comment